Revista da Sociedade Portuguesa de Endocrinologia Diabetes e Metabolismo

Online first

Revista Portuguesa de Endocrinologia, Diabetes e Metabolismo - Online first: 2021-07-25
Clinical case

Intentional insulin overdose – a rare cause of hypoglycemia

Martins JS, Ramos R, Fraga S, Pinto M

Abstract

Intentional insulin overdose is rare in clinical practice, especially in pediatrics. It can cause persistent hypoglycemia, difficult to control, with risk of coma, neurological deficits and death. The authors present a case of a 14-year-old teenager brought to the pediatric emergency room after a seizure in the context of hypoglycemia (capillary glycemia of 17mg/dL). It was found that she had a sister with type 1 diabetes mellitus and that there had been a voluntary administration of long and fast-acting subcutaneous insulin in the 48 hours prior to hospitalization, with suicidal intent. During hospitalization, the patient needed continuous intravenous dextrose up to 75 hours after admission to maintain adequate blood glucose levels. With the presentation of this case, the authors intend to share their experience in the management of an uncommon clinical situation, highlighting the changes in the subcutaneous insulin’s pharmacokinetics when administered in high doses in an adolescent without diabetes.

Portuguese abstract

A intoxicação voluntária por insulina é uma situação rara na prática clínica, sobretudo em idade pediátrica. Pode causar hipoglicémia persistente, de difícil controlo, com risco de coma, défices neurológicos permanentes e morte. Apresenta-se o caso de uma adolescente de 14 anos, admitida na urgência pediátrica por episódio convulsivo, em contexto de hipoglicémia (glicémia capilar de 17mg/dl). Apurou-se que tinha uma irmã com diabetes mellitus tipo 1 e que teria havido administração voluntária de insulina subcutânea de ação longa e de ação rápida nas 48 horas prévias ao internamento, com intenção suicida. Durante o internamento, manteve necessidade de aporte contínuo de dextrose endovenosa até 75 horas após admissão para manter níveis de glicémia adequados. Com a apresentação desde caso, os autores pretendem partilhar a sua experiência na orientação terapêutica de uma situação clínica rara, salientando as alterações na farmacocinética da insulina subcutânea quando administrada em doses elevadas numa adolescente sem diabetes.